Severe low blood sugar (hypoglycemia) can result in seizures and unconsciousness. This frightening and deadly condition doesn’t have a single agreed-upon name, and may be referred to by any of the following terms:
Severe low blood sugar
Diabetic seizures are rare but extremely serious. They can cause death.
Everyone with diabetes, especially anyone that treats their condition with insulin, needs to be aware of the possibility of diabetic seizure and understand how to react. And perhaps even more critically, everyone with insulin-treated diabetes needs to train the people around them — friends, family, coworkers, and neighbors — how to react.
What Is a Diabetic Seizure?
Diabetic seizure is a result of extremely low blood sugar, usually triggered by an excess of exogenous insulin, whether injected or pumped or inhaled.
Insulin overdoses can happen in any number of ways, for example: injecting too much insulin, injecting the wrong insulin, or failing to eat after injecting a pre-bolus. Extreme hypoglycemia may also occur due to any other factor that causes low blood sugar such as excessive use of alcohol, or vigorous exercise. It is also possible for a seizure to be triggered by oral diabetes medications, especially sulfonylureas.
There is no precise blood sugar level below which diabetic seizure or unconsciousness is sure to occur. Experts suggest that measurable cognitive impairment typically begins at 50 mg/dL or below — blood sugar levels at or below that range should be considered incredibly dangerous. They require immediate attention.
Hypoglycemia becomes most dangerous below 20 mg/dL, the point at which permanent brain damage and death might occur, especially if the episode is prolonged. Even at these severe levels, patients receiving timely emergency medical treatment can recover fully.
Past studies have suggested that as many as 4-10 percent of patients with type 1 diabetes have died or will die of hypoglycemic episodes. We can be hopeful that the number is trending down as diabetes medicine and technology has improved; newer resources, including nasal glucagon rescue and the continuous glucose monitor (CGM), with its blood sugar alarms, can be literally life-saving.
During a diabetic seizure, you may become unconscious, fall, or have convulsions that cause muscles to contract involuntarily, making the body move and jerk out of control. Convulsions can be mild or severe. Patients may also appear to be in a trance or unable to respond, with eyes blinking rapidly or staring into space, before slipping into unconsciousness. In either case, the unlucky sufferer likely cannot consume juice or candy in order to bring their blood sugar up naturally. Caretakes should use hypoglycemia rescue medication if it’s available, and/or call for emergency medical help.
Preventing a Diabetic Seizure
Undoubtedly, the best treatment is prevention.
Everyone with diabetes should be intimately familiar with the symptoms of hypoglycemia, including the following:
Sweating, chills, and clamminess
Irritability or impatience
Confusion, including delirium
Lightheadedness or dizziness
Hunger and nausea
Tingling or numbness in the lips or tongue
Weakness or fatigue
Lack of coordination
Low blood sugar should be taken seriously and treated as soon as possible.
A continuous glucose monitor (CGM) can alert a patient if their blood sugar falls below a certain level – these alarms may be especially important for patients that experience blood sugar lows overnight, or who have developed hypoglycemia unawareness.
Tight glucose control also makes hypoglycemia unawareness less likely to occur. The less frequently you experience hypoglycemic episodes, the more sensitive you become to them. If you reliably perceive the symptoms of hypoglycemia at 60 mg/dL, you are much less likely to experience a hypo emergency than if you usually cannot feel them until you hit 40 mg/dL.
Planning for a Hypoglycemic Emergency
Severe hypoglycemia — especially when accompanied by seizure or unconsciousness — cannot be treated by the individual suffering from low blood sugar. If you lack the mental awareness or motor skills to give yourself treatment, then you will be completely reliant on the help of the people around you. That’s why you should make sure that the people in your life — family members, friends, coworkers, neighbors, etc — know what to do in case of emergency.
Many people with diabetes, despite their honest best efforts, have found themselves in low blood sugar emergencies during which they could not treat themselves. It’s a good idea to always be prepared for that event. A couple of tools can really help:
A medical ID bracelet that specifies that you have diabetes. In case you were to have an emergency surrounded by strangers, an ID bracelet is the best way to let first responders know exactly what you are suffering from. They’ll be able to administer glucagon much more quickly, which could save your life or prevent long-term complications.
Glucagon rescue medication. Everyone with diabetes should have glucagon rescue medication at the ready as often as possible. Some stash multiple prescriptions in important places (one at home, one at the office). If you have a diabetes supply bag, you might carry it with you everywhere you go. Just as importantly, the people around you need to be trained on the use. In a real emergency, you won’t be able to use glucagon on yourself. Luckily, there is a new generation of glucagon rescue medications that are significantly easier to use, so training co-workers is easier than ever.
How to Use Hypoglycemia Rescue Medication
In a low blood sugar emergency — when a patient cannot safely swallow or chew, passes out, or has a seizure — it will be necessary to use a hypoglcemia rescue medication, often known as “glucagon,” to raise their blood sugar. Every caregiver of a person with diabetes should have rescue medication available in case of an emergency. It saves lives.
Glucagon is a hormone produced in the pancreas that helps to maintain blood sugar levels by causing the release of glucose from the liver. Hypoglycemia rescue medication is an injection or nasal spray of glucagon given to a person with severe hypoglycemia who is unable to eat or drink a source of carbohydrate to raise their blood sugar level. Glucagon rapidly increases a person’s blood sugar, generally within 5 to 15 minutes. If a person does not respond within 15 minutes, emergency help should be summoned.
There are several different forms of glucagon available in the United States today, some of which are easier to use than others.
The standard formulation is known simply as glucagon. This is a small kit that includes a prefilled syringe and a vial of powdered glucagon. The user must mix a glucagon solution and then draw out the correct dosage immediately before use. This adds a degree of difficulty, especially in a stressful situation; caretakers should be trained on the technique. Even if you have been instructed on how to use glucagon, it is a good idea to review how to mix and give it periodically.
Baqsimi is an inhalable pre-mixed glucagon rescue medication. It may be the easiest formulation to use.
Gvoke HypoPen and Zegalogue are pre-mixed injection pens. They can be administered quickly and precisely.
These medications expire as often as annually, so please replace your emergency prescriptions as often as necessary.
Glucagon should be given based on a patient’s symptoms, not their blood sugar level. It’s possible for you to have a seizure or pass out when your blood sugar is around 50 mg/dl one time, but to seem fine on another occasion when your blood sugar is closer to 30 mg/dl.
You may experience nausea and vomiting after receiving glucagon – if a patient cannot stand, caregivers should roll their body so that they will be able to vomit freely onto the floor.
Further reading about hypoglycemia: